Mom sees things that aren't there at night. Recently stopped Trazodone. Could this be from withdrawal or is it dementia?

Follow
Share

Mom was diagnosed with clinical depression back in the 1970s, but for years was fine when she worked several jobs. However, she went back into a severe depression in 2008 when my job was transferred 2 hours away and my aunt died within two weeks of each other. I had to hospitalize her but she never totally came back completely, and at that point I noticed that her speech had considerably slowed down and began to slur. Had her checked for strokes but she did not have them. She does have Paget's disease of the bone which is in her skull, and she is almost completely deaf in the left ear.

This question has been closed for answers. Ask a New Question.
30

Answers

Show:
1 2 3
My mom was very depressed when we lost my father. She began seeing objects and people who were not present. She also talked to people who were not there and could not understand why they wouldn't answer. I took my mother to see a neurologist who prescribed donepezil, ramipril, and trazodone for confusion, anxiety, and depression. All of her symptoms disappeared over a short period of time. It has been 2-1/2 years. We are now looking at reducing or removing some of the meds.
Helpful Answer (1)
Report

Going back to my inquiry about her vision and macular degeneration - I spoke with my eye doctor about vision problems and hallucinations. He confirmed the possibility and explained that Charles Bonnet syndrome is common with macular degeneration. With it, people experience hallucinations which can cause others to assume dementia or mental incapacity, etc.

Rule out physical causes before assuming mental conditions. None of us want to lose our rights prematurely.

http://en.wikipedia.org/wiki/Charles_Bonnet_syndrome is one reference to check out.
Helpful Answer (1)
Report

Thanks to all of you for your suggestions and stories! It's comforting to know I'm not alone with what is happening. Mom is 81 and has had one cataract removed, and will need the other one removed soon. Also, she has been on Trazadone for years (I'm not sure how long because she started it years ago when she was living on her own). Since the medication was removed, I'm wondering if it may have been dementia and the Trazadone was masking the symptoms. While she was still on it, she was seeing things once in a great while. When she stopped, it became more frequent and common. I'm going to also look up Lewy Body Dementia, because she is sleeping a lot during the day. Thanks again!
Helpful Answer (1)
Report

Oh so many stories....We live in a mobile home/manufactured home park for seniors. One day while sitting on our deck out front, my mother (with moderate dementia) started waving. I said, "Who are you waving at"? She said, "Those guys that are sitting outside of their basement". I said, "Mom, these places don't have basements. They are mobile homes." Well we went back and forth with this for a few minutes until I told her to show me what she was looking at. She took me to the house next door (incidentally, there were no people outside at all) and stood in front of a large plant pot and said that the stairway that goes to the basement is under the pot. She held onto that one for awhile. My brother and I still could not figure that one out. It gave he and I a laugh.
Helpful Answer (2)
Report

One early morning my mom, who has dementia, called me into her room. She was panicked and had opened her window, something she is usually too paranoid to do. She asked "Did you see it?" and I answered "What?" and she said "The white monkey". Apparently she had her window open to let the monkey out. Another time, she was convinced there was a bear in a tree across the street. Unfortunately, our area was visited by a bear a few months later and it was all over the news. Hah! So I wouldn't worry about what your mom might "see"... the best we can do is reassure them and try to maintain a sense of humor.
Helpful Answer (3)
Report

Hallucinations are a part of Lewy Body Dementia. My husband was put on cloziril which helped a lot.
Helpful Answer (1)
Report

...macular degeneration, ...
Helpful Answer (0)
Report

Just some miscellaneous thoughts...

Might she have a UTI?

How is her vision? Has she been checked for maculsr degeneration, etc?
Helpful Answer (0)
Report

Seeing things that aren't there can be a form of dementia called Lewy body dementia (LBD). Although this dementia affects 1.3 million Americans, it is unfamiliar to many primary care physicians and is often mis-diagnosed as Alzheimer's disease. LBD affects a person's thinking, behavior, and movement. Besides hallucinations, people with LBD exhibit excessive daytime sleepiness, loss of interest in the world around them, stiffening of muscles, changes in gait, significant and fluctuating levels of awareness, and other symptoms. A neurologist is typically is the one who can make an accurate diagnosis. Some medications that work well for patients with Alzheimer's or Parkinson's diseases can have significantly negative outcomes for people with LBD, hence an accurate diagnosis is particularly important. To learn more, visit the Lewy Body Dementia Association's website, www.lbda.org. I'm sending you and your Mom lots of healthy and supportive thoughts!
Helpful Answer (2)
Report

My mom had hallucinations when taking antibiotics for urinary tract infection. Just had to console her until she was done with meds. She occasionally imagines dad is in the bathroom, or some other small thing which she realizes when she gets wide awake isn't possible. God bless.
Helpful Answer (0)
Report

1 2 3
This question has been closed for answers. Ask a New Question.